Florida, 2022

Tornadoes and Flood in Florida, March 12, 2022

March 12, 2022 · NWS TBW · 15 events in 7 counties and zones

A deepening low pressure system dragged a strong cold front through West Central Florida. As it did it produced strong winds and tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
4
Property damage
$401,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

A deepening low pressure system dragged a strong cold front through West Central Florida. As it did it produced strong winds and tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Mar 12, 4:12 AM EST, 3 hours 13 minutes earlier.

Area forecast discussion, Mar 12, 4:12 AM EST, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
412 AM EST Sat Mar 12 2022

...TORNADO WATCH IN EFFECT...
...SEVERE WEATHER POSSIBLE TODAY...
...FREEZING TEMPS, WIND CHILL ADVISORY FOR TONIGHT...

.NEAR TERM [Now Thru the Afternoon]...
A deepening trough axis continues to propagate eastward as an
area of low pressure begins to take shape at the surface. In
response, a cold front is being dragged southward as a cold air
mass is pushed our way. This airmass is bringing a big, but brief
change to our weather later today and into Sunday.

For the morning hours, though, West Central and Southwest Florida
remains under the influence of the same airmass that has been in
place for the last few days. This is adding fuel to an increasingly
unstable atmosphere ahead of the approaching cold front. Radar
analysis shows a line of storms draped over the Florida panhandle;
this is expected to rather rapidly progress southward over the
next few hours.

The potential for severe storms is also increasing as this occurs.
The upper-level environment suggests stronger shear is working into
the area. Winds are starting to veer more in the low-levels, with
clockwise-turning hodographs observed in model soundings across the
Nature Coast and down through the Tampa Bay Area. In response, SRH
values are increasing as well, with nearly 500 m2/s2 showing for
points across the Nature Coast. Thus the potential exists for
tornadoes to occur. However, the highest risk is likely for damaging
wind gusts. With 50kts of wind at 900mb (~2500ft) over the nature
coast, and 30-40kts over central areas, it wouldn't take very much
for a thunderstorm to mix these higher winds down to the surface,
potentially causing severe wind gusts. If any storms develop ahead
of this line, they would also likely be in this more favorable
region and could become severe. The caveat to all this is whether or
not this highly favorable environment remains in place as the line
of storms moves through. There is also the potential for the line to
become more outflow dominant quicker than expected, and this would
also undercut updraft intensity and decrease the potential for
severe weather. However, confidence in the materialization of the
environment is such that a Tornado Watch has been issued for all
of the Nature Coast, portions of the interior, and extending as
far south as Sarasota County.

Residents and visitors should pay attention to weather conditions
this morning and into the afternoon. It is important to have a plan
in place in case severe weather occurs. Be sure to have multiple
ways to receive weather alerts.

.SHORT TERM [Tonight Thru Sunday]...
A rapid cool-down is expected to begin immediately following the
passage of the cold front. Tonight looks very chilly, certainly by
March standards. Given the rapid cool-down and windy, then breezy
conditions sticking around, a wind chill advisory has been issued
for the entire area. Additionally, a Freeze Warning is now in effect
for the entirety of the Nature Coast and Pasco County, with freezing
temperatures expected towards morning.

.LONG TERM [Monday Thru Saturday]...
The relief felt by the much cooler temperatures Sunday will be
short lived, as Monday will likely see temperatures in the upper
70s low 80s for most areas. Another area of low pressure
developing over the northern gulf coast near Louisiana, will
likely move eastward towards Florida and bring another round of
showers and storms late Tuesday, early Wednesday. However models
are not indicating the drastic cool down like the current system
moving through the area. Temperatures for the remainder of the
week shift from low 80s to mid/upper 80s by Friday.

&&

.MARINE...
Hazardous marine conditions expected through Sunday with a line of
storms developing and moving across the Gulf of Mexico as a
frontal boundary approaches. Some of these storms could be severe
with damaging winds and possible waterspouts. South to southwest
winds could increase to Gale Force Saturday and Sunday as winds
shift to the NNW in the wake of the front. A Gale Warning for the
eastern gulf waters and a Small Craft Advisory for Tampa Bay and
Charlotte Harbor remain in effect. High surf and dangerous rip
currents can also be expected at local beaches through the
weekend. Conditions should improve by Sunday evening. However
another weather system is expected to move into the area late
Tuesday early Wednesday bringing the potential for more showers
and storms for the area.

&&

.FIRE WEATHER...
Storms associated with the frontal boundary moving through the area
will provide abundant moisture for the area and preclude any fire
weather concerns through the rest of Saturday. Colder, drier air
should move in Sunday after the front. However, RH values are not
expected to drop below critical levels needed for a Red Flag
Warning.

&&

.Prev Discussion... /issued 1232 AM EST Sat Mar 12 2022/

AVIATION...
Breezy SSW winds continue overnight as an area of low pressure takes
shape to the north. In association with the low, a cold front is
expected to move across Florida today, with a line of thunderstorms
expected to impact area terminals. The highest impacts should be
brief in nature, as captured by the short-fused TEMPOs. Clearing
rapidly occurs behind the front, but breezy conditions continue into
the overnight.

&&

.Preliminary Point Temps/PoPs...
TPA  78  40  69  54 /  90   0   0   0
FMY  83  43  75  57 /  80   0   0   0
GIF  80  39  68  52 /  90   0   0   0
SRQ  77  39  70  53 /  90   0   0   0
BKV  76  31  65  44 / 100   0   0   0
SPG  76  43  68  58 /  90   0   0   0

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Sunday afternoon for Coastal
     Charlotte-Coastal Hillsborough-Coastal Lee-Coastal Manatee-
     Coastal Sarasota-Pinellas.

     High Surf Advisory until 2 PM EDT Sunday for Coastal Charlotte-
     Coastal Hillsborough-Coastal Lee-Coastal Manatee-Coastal
     Sarasota-Pinellas.

     Wind Chill Advisory from 1 AM EST to 10 AM EDT Sunday for
     Coastal Charlotte-Coastal Citrus-Coastal Hernando-Coastal
     Hillsborough-Coastal Lee-Coastal Levy-Coastal Manatee-
     Coastal Pasco-Coastal Sarasota-DeSoto-Hardee-Highlands-
     Inland Charlotte-Inland Citrus-Inland Hernando-Inland
     Hillsborough-Inland Lee-Inland Levy-Inland Manatee-Inland
     Pasco-Inland Sarasota-Pinellas-Polk-Sumter.

     Freeze Warning from 1 AM EST to 10 AM EDT Sunday for Coastal
     Citrus-Coastal Hernando-Coastal Levy-Coastal Pasco-Inland
     Citrus-Inland Hernando-Inland Levy-Inland Pasco-Sumter.

Gulf waters...Gale Warning until 8 AM EDT Sunday for Coastal waters from
     Bonita Beach to Englewood FL out 20 NM-Coastal waters from
     Englewood to Tarpon Springs FL out 20 NM-Coastal waters
     from Tarpon Springs to Suwannee River FL out 20 NM-Waters
     from Bonita Beach to Englewood FL out 20 to 60 NM-Waters
     from Englewood to Tarpon Springs FL out 20 to 60 NM-Waters
     from Tarpon Springs to Suwannee River FL out 20 to 60 NM.

     Small Craft Advisory until 8 AM EDT Sunday for Charlotte Harbor
     and Pine Island Sound-Tampa Bay waters.

&&

NEAR TERM/SHORT TERM...Flannery
LONG TERM/MARINE/FIRE WEATHER...Pearce
PREVIOUS DISCUSSION...Flannery
Hazardous weather outlook, Mar 12, 5:15 AM EST, 2 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Tampa Bay Ruskin FL
515 AM EST Sat Mar 12 2022

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-122215-
Sumter-Pinellas-Polk-Hardee-Highlands-DeSoto-Coastal Levy-
Coastal Citrus-Coastal Hernando-Coastal Pasco-
Coastal Hillsborough-Coastal Manatee-Coastal Sarasota-
Coastal Charlotte-Coastal Lee-Inland Levy-Inland Citrus-
Inland Hernando-Inland Pasco-Inland Hillsborough-Inland Manatee-
Inland Sarasota-Inland Charlotte-Inland Lee-Tampa Bay waters-
Charlotte Harbor and Pine Island Sound-
Coastal waters from Tarpon Springs to Suwannee River FL out 20 NM-
Coastal waters from Englewood to Tarpon Springs FL out 20 NM-
Coastal waters from Bonita Beach to Englewood FL out 20 NM-
Waters from Tarpon Springs to Suwannee River FL out 20 to 60 NM-
Waters from Englewood to Tarpon Springs FL out 20 to 60 NM-
Waters from Bonita Beach to Englewood FL out 20 to 60 NM-
515 AM EST Sat Mar 12 2022

This Hazardous Weather Outlook is for West Central And Southwest
Florida.

.DAY ONE...Today and Tonight.

...THUNDERSTORM IMPACT...
Thunderstorms are expected across the area today. Thunderstorms
will be capable of producing strong gusty winds, isolated
tornadoes, small hail, locally heavy rains, and frequent deadly
lightning strikes.

...WATERSPOUT IMPACT...
Atmospheric conditions will be favorable for waterspout
development. Mariners should be on the lookout for waterspouts.

...MARINE IMPACTS...
Gusty winds behind the cold front will bring wind speeds up to
gale force over the Gulf waters today, creating hazardous boating
conditions for small craft operators through Sunday afternoon.

...EXCESSIVE COLD IMPACT...
Freezing temperatures are expected for a prolonged period of
time. Make sure to dress in layers to protect yourself from the
cold.

...RIP CURRENT IMPACT...
High surf will produce rip currents along area beaches.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

Fleming

In the hours before

Special weather statement, Mar 12, 6:30 AM EST, 55 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
630 AM EST Sat Mar 12 2022

FLZ139-239-121215-
Coastal Levy FL-Inland Levy FL-
630 AM EST Sat Mar 12 2022

...Strong thunderstorms will impact portions of Levy County through
715 AM EST...

At 630 AM EST, Doppler radar was tracking strong thunderstorms along
a line extending from near Manattee Road to 24 miles south of
Horseshoe Point. Movement was east at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Williston, Chiefland, Bronson, Williston Highlands, East Bronson,
Fowlers Bluff, Andrews, Williston Municipal Airport, Manattee Road,
Otter Creek, Lebanon and Manatee Springs State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1100 AM EST for northern
Florida.

&&

LAT...LON 2925 8324 2932 8314 2932 8312 2935 8306
      2947 8298 2954 8298 2958 8294 2959 8287
      2956 8275 2957 8266 2954 8265 2954 8256
      2948 8255 2948 8241 2922 8240 2922 8253
      2911 8254 2907 8289 2911 8294 2904 8309
TIME...MOT...LOC 1130Z 261DEG 44KT 2952 8300 2908 8327

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

TBW

The radar

The Moody AFB radar (KVAX), 157 km away, was scanning. The volume nearest the first event began at 12:23 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 3 tornado, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Levy

When
March 12, 7:25 AM EST
Where
Levy County, Chiefland
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
29.480, -82.860

Several trees down with some on powerlines in the Chiefland area.

Thunderstorm Wind, Levy

When
March 12, 7:30 AM EST
Where
Levy County, Bronson
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
29.450, -82.640

Several trees down around the Bronson area.

Thunderstorm Wind, Citrus

When
March 12, 7:35 AM EST to 7:37 AM EST
Where
Citrus County, 3.36 mi NW of Red Level to 3.62 mi N of Red Level
Measured
65 kt (75 mph) estimated gust
Injuries
2 direct, 0 indirect
Property damage
$150,000
Reported by
Emergency Manager
Coordinates
29.010, -82.662

A line of strong to severe thunderstorms produced what|was determined to be a swath of straight-line damage across areas|of Levy and Citrus counties near the Withlacoochee River and Lake|Rousseau...with most damage strewn toward the northeast. One|manufactured home suffered major roof damage with minor roof|damage reported at multiple additional homes. Numerous trees and|power lines were also downed. 2 people sustained injuries after|becoming trapped inside an RV travel trailer that was blown over.

Thunderstorm Wind, Levy

When
March 12, 7:37 AM EST to 7:39 AM EST
Where
Levy County, 2.07 mi ESE of Inglis to 5.38 mi SE of Lebanon
Measured
65 kt (75 mph) estimated gust
Injuries
2 direct, 0 indirect
Property damage
$150,000
Reported by
Emergency Manager
Coordinates
29.022, -82.627

A line of strong to severe thunderstorms produced what|was determined to be a swath of straight-line damage across areas|of Levy and Citrus counties near the Withlacoochee River and Lake|Rousseau...with most damage strewn toward the northeast. One|manufactured home suffered major roof damage with minor roof|damage reported at multiple additional homes. Numerous trees and|power lines were also downed. 2 people sustained injuries after|becoming trapped inside an RV travel trailer that was blown over.

Tornado, Hernando

When
March 12, 8:06 AM EST to 8:12 AM EST
Where
Hernando County, 1.76 mi NNW of Hernando Beach to 0.37 mi WSW of Weeki Wachee
Rating
EF1
Path length
5.8 mi
Path width
100 yd
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
28.495, -82.667

A line of strong to severe thunderstorms produced a|tornado as the line moved onshore near Weeki Wachee. Observers|reported a waterspout moving onshore shortly after 8AM, with some|minor damage observed and reported in the vicinity. The tornado|then trekked inland through a protected forest, knocking down|trees along a river. Eventually, the tornado emerged in a|neighborhood and continued to knock down trees before dissipating|just before US19 and SR50.

Thunderstorm Wind, Hernando

When
March 12, 8:16 AM EST
Where
Hernando County, 0.69 mi N of Weeki Wachee
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
28.530, -82.570

Trained spotter reported multiple tree limbs down in the area.

Thunderstorm Wind, Hernando

When
March 12, 8:18 AM EST
Where
Hernando County, Weeki Wachee
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
28.520, -82.570

Mesonet station KWKI Weeki Wachee reported a strong wind gust.

Thunderstorm Wind, Pinellas

When
March 12, 9:07 AM EST
Where
Pinellas County, 0.61 mi E of Harbor Bluffs
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
27.910, -82.810

Public reported powerlines down and roof damage.

Thunderstorm Wind, Pinellas

When
March 12, 9:33 AM EST
Where
Pinellas County, 1.4 mi ESE of Gulfport
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
27.740, -82.690

Mesonet station XCBN Clam Bayou Nature Park reported a strong wind gust.

Thunderstorm Wind, Pinellas

When
March 12, 9:34 AM EST
Where
Pinellas County, 1.85 mi SW of Campbell Park Comps Site
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
27.750, -82.670

Public reported tree fallen on house near Saint Petersburg.

Thunderstorm Wind, Sarasota

When
March 12, 10:36 AM EST
Where
Sarasota County, 2.16 mi NNE of Nokomis
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
27.150, -82.420

Three manufactured homes received damage to car ports, lanais, and part of the roof was peeled back.

Flood, Hernando

When
March 12, 11:15 AM EST
Where
Hernando County, 0.93 mi SE of Pine Is to 0.92 mi SE of Pine Is
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
28.560, -82.640

Road closure of Pine Island Drive connecting Cortez Blvd to Pine Island due to flooding of the road.

Thunderstorm Wind, Highlands

When
March 12, 11:32 AM EST
Where
Highlands County, 1.96 mi ESE of Lake Jackson
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
27.470, -81.440

Emergency Manager reported multiple homes with roof, carport, or window damage at leisure acres mobile home park.

Tornado, Highlands

When
March 12, 11:45 AM EST to 11:47 AM EST
Where
Highlands County, 0.69 mi N of Lorida to 1.15 mi NNE of Lorida
Rating
EF1
Path length
0.65 mi
Path width
50 yd
Reported by
Emergency Manager
Coordinates
27.460, -81.260

Severel power poles snapped just northwest of Arbuckel Creek RD and Highway 98 due to a brief tornado.

Tornado, Lee

When
March 12, 12:09 PM EST to 12:10 PM EST
Where
Lee County, 0.13 mi WNW of Ft Myers Beach to 0.14 mi NW of Ft Myers Beach
Rating
EF0
Path length
0.03 mi
Path width
50 yd
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
26.451, -81.952

Waterspout briefly moved onshore to become tornado and did minor damage an Lani Kai.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2022Every state in 2022This day in weather historyThe tornado archive for Florida, 2022Warnings in Florida, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1005845, 1005846, 1006838, 1006839, 1006837, 1005848, 1005849, 1006826, 1005850, 1006827, 1007565, 1007570, 1006828, 1007552, 1007550.